Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 9, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 16, 2005, 6:03 PM MDT for Mineral County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2005, 6:03 PM MDT (00:03 UTC)
- Expired
- Jul 16, 2005, 6:31 PM MDT
- In force
- 28 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Mineral County, MT
The radar
The Missoula radar (KMSX), 43 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1977 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 170004
SVRMSO
MTC061-170045-
/O.NEW.KMSO.SV.W.0009.050717T0003Z-050717T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
603 PM MDT SAT JUL 16 2005
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MINERAL COUNTY IN WEST CENTRAL MONTANA
* UNTIL 645 PM MDT
* AT 556 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
TARKIO...OR ABOUT 12 MILES SOUTHEAST OF SUPERIOR...MOVING SOUTHEAST
AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALBERTON BY 615 PM MDT
DAMAGING WINDS IN EXCESS OF 55 MPH ARE LIKELY WITH THIS SEVERE
THUNDERSTORM. SMALL HAIL IS POSSIBLE...ALONG WITH LIGHTNING AND
HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.
LAT...LON 4706 11456 4706 11448 4702 11446 4702 11442
4699 11444 4700 11452 4695 11458 4677 11456
4685 11485 4715 11466
$$1 follow-up statement
000
WWUS55 KMSO 170031
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
630 PM MDT SAT JUL 16 2005
MTC061-170040-
/O.CAN.KMSO.SV.W.0009.000000T0000Z-050717T0045Z/
MINERAL-
630 PM MDT SAT JUL 16 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MINERAL COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE THUNDERSTORM WARNING HAS DECREASED AND
IS NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED. HOWEVER...WINDS UP TO 35 MPH MAY BE SEEN AT THE
ONSET OF THIS STORM AS IT TRAVELS INTO WESTERN MISSOULA.
LAT...LON 4706 11456 4706 11448 4702 11446 4702 11442
4699 11444 4700 11452 4695 11458 4677 11456
4685 11485 4715 11466
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:31 PM MDT, 32 minutes earlier.
Area forecast discussion, Jul 16, 5:31 PM MDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 531 PM MDT SAT JUL 16 2005 .UPDATE...RAIN HAS DECREASED WINDS ACROSS NORTHWEST MONTANA AND FLATHEAD LAKE. THEREFORE THE LAKE WIND ADVISORY HAS BEEN CANCELLED. A STRONG UPPER LEVEL JET AND TIGHT SURFACE GRADIENT OVER NORTH CENTRAL IDAHO HAS ALLOWED WINDS TO GUST TO WARNING CRITERIA. THESE WINDS ARE MAINLY OVER HIGHER TERRAIN...HOWEVER WITH CONVECTION DEVELOPING AROUND THE AREA THESE WINDS HAVE THE POTENTIAL TO MIX DOWN TO THE VALLEY FLOORS. THEREFORE WENT AHEAD AND ISSUED A HIGH WIND WARNING FOR ALL OF LEMHI COUNTY. ONCE THE SURFACE COLD FRONT PASSES THE GRADIENT WILL WEAKEN AND THE WINDS WILL DECREASE. WILL MONITOR IN CASE THIS DOES NOT OCCUR BY 7 PM LIKE ANTICIPATED. && .PREVIOUS DISCUSSION...TONIGHT THROUGH MONDAY...COLD FRONT DROPPING SOUTHEASTWARD SLOWED DOWN MIDDAY...BUT IS EXPECTED TO SPEED UP AS UPPER LEVEL WEATHER DISTURBANCE FROM WASHINGTON STATE/B.C BORDER KICKS THROUGH. THIS DISTURBANCE WILL ALSO HELP FIRE THUNDERSTORMS WITH SHOWERS LATE THIS AFTERNOON AND EARLY EVENING. MAIN THREAT CONTINUES TO BE STRONG GUSTY WINDS...THROUGH HAIL AND BRIEF HEAVY RAIN WITH STORMS ARE POSSIBLE. ACTIVITY SHOULD DIMINISH IN WAKE OF UPPER DISTURBANCE AND FRONT...SO LAKE WIND ADVISORY TO CONTINUE ONLY UNTIL EARLY EVENING AS WIND FLOW TURNS MORE WESTERLY AND WEAKENS. HIGH PRESSURE TRIES TO BUILD FOR SUNDAY...BUT MAY BE KNOCKED DOWN BY JETSTREAM MOVING INTO THE CANADIAN COAST WITH UPSLOPE NORTHWEST FLOW CONTINUING INTO NORTHWEST MONTANA...SO WILL KEEP SLIGHT CHANCES OF SHOWERS. OTHERWISE WARMING AND DRYING TREND FOR THE REMAINDER OF THE SHORT TERM. MONDAY NIGHT THROUGH SATURDAY...THE INLAND NORTHWEST WILL BE BETWEEN A SERIES OF LOW PRESSURE SYSTEMS THAT WILL PASS THROUGH WESTERN CANADA AND A RELATIVELY STATIONARY HIGH PRESSURE SYSTEM OVER THE SOUTHWEST THROUGH THE LONG TERM. MOST OF CENTRAL IDAHO AND WESTERN MONTANA WILL HAVE DRY CONDITIONS AND WARMER THAN NORMAL TEMPERATURES THROUGH NEXT WEEK. COULD SEE SOME MAINLY MOUNTAIN SHOWERS OVER NORTHWEST MONTANA NEXT FRIDAY AND SATURDAY AS A LOW PRESSURE SYSTEM TRACKS OVER WESTERN CANADA AND AN ASSOCIATED COLD FRONT MAKES ITS WAY THROUGH THE NORTHWEST. COULD ALSO SEE SHOWERS AND THUNDERSTORMS BEGINNING THURSDAY MAINLY OVER THE MOUNTAINS OF LEMHI COUNTY AS THE HIGH PRESSURE SYSTEM TRAINS WARM AND MOIST SOUTHWEST FLOW OVER THE AREA AHEAD OF THE FRONT. && .AVIATION...GUSTY SURFACE WINDS HAVE DEVELOPED OVER WESTERN MONTANA AND CENTRAL IDAHO AS CONVECTION AT LOWER LEVELS HAS MIXED DOWN STRONG UPPER LEVEL WINDS. IFR CONDITIONS HAVE BEEN REPORTED OVER THE AREA UNDER THUNDERSTORMS...MAINLY MOUNTAINS. FLIGHT CONDITIONS SHOULD RETURN TO VFR AND WINDS WILL CALM OVER THE AREA AFTER SUNDOWN WHEN SHOWER ACTIVITY DIMINISHES. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...HIGH WIND WARNING IDZ009-010 UNTIL 7 PM. && UPDATE...MEAD PREVIOUS DISCUSSION....SIGLER/STEGEMILLER AVIATION...MEAD weather.gov/missoula
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.